Is there danger in taking pain meds like Aleve for prolonged periods?

DEAR DR. ROACH: My husband, age 70, had been diagnosed with osteoarthritis in his neck, for which he would take Aleve to relieve his discomfort when needed. Just before the Christmas holiday last year, his back began hurting so much that he went to his doctor, who said to get up and move more. (We have always exercised and remained active in life, but he did slow down due to his pain.)

My husband then added ibuprofen to the Aleve he was already using. His doctor said that the pain is due to osteoarthritis in his mid back area. Apparently, there is nothing to do for it but take Extra Strength Tylenol at the recommended dose. Ibuprofen or Aleve isn’t recommended because it causes liver and kidney damage. So, we bought Tylenol, and he used this medication instead of his usual. But his pain only got worse.

So, this morning, he switched back to Aleve and ibuprofen. It is what helped before and is helping again now. In addition, he is using a drug-free Aleve Direct Therapy pad that uses waveform technology. He also uses an Icy Hot pain relief cream and a heating pad. These reduce his pain, but his back continues to hurt since before the holidays.

Our question is, should he use Aleve and ibuprofen instead of the Tylenol that doesn’t seem to help? He has actually used Aleve for a very long time. He just had his blood tested, and the doctor said his liver and kidneys are good. Is there anything more we can do to relieve his osteoarthritic pain? It is hard to see my husband in so much discomfort when he was previously a very active, pain-free man. — S.F.A.

ANSWER: Osteoarthritis in the neck is a common and painful condition, and there are not always good treatment options.

In terms of medicine, anti-inflammatory medicines, like Aleve or ibuprofen (Advil and many other brands), can be very helpful for some people. However, taking both doesn’t improve pain relief; it does increase the risk of toxicity, so he should never take two anti-inflammatory medicines — choose just one. Tylenol helps some people, but in my experience, most people do better with anti-inflammatories instead of Tylenol. Tylenol does have a smaller risk of side effects.

In addition to liver and kidney problems, Aleve and similar medicines can cause stomach problems, ranging from mild upset to life-threatening ulcers; though this is uncommon with over-the-counter doses. I often recommend a trial of Tylenol to see if it is as good as the anti-inflammatories. Since it’s not for your husband, he should tell his doctor this, and it seems reasonable for him to go back to taking Aleve alone. However, I can’t tell you to disregard his physician’s advice. Some people benefit from Tylenol on top of Aleve.

Beyond pain medicines, the Aleve Direct Therapy pad uses electricity to relieve pain without medicine. It’s fine to combine this therapy with medicines. Creams — whether they are anti-inflammatory, menthol and camphor, or topical anesthetics — provide some relief, but tend to be better on the hands, wrists and knees than the neck; though they still may be worth trying in combination with medicines.

In more severe cases, injections can be used before considering surgery.

More advice

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2022 North America Syndicate Inc.

All Rights Reserved

Previous post JetBlue, Spirit Airlines call off $3.8 billion merger on antitrust hurdle
Next post Taylor Swift is related to famed poet Emily Dickinson and now it all makes sense